[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 3,593
Citations 0
JAMA Clinical Challenge
May 24/31, 2016

Persistent Rash in a Patient Receiving Total Parenteral Nutrition

Author Affiliations
  • 1Division of Infectious Diseases and International Health, Department of Medicine, Duke University School of Medicine, Durham, North Carolina
  • 2Duke Clinical Research Institute, Duke University, Durham, North Carolina
JAMA. 2016;315(20):2223-2224. doi:10.1001/jama.2016.4154

A 50-year old man with a history of metastatic mucinous appendiceal adenocarcinoma presented for evaluation of a desquamating rash on his face that had spread to his scalp, inguinal region, and perineum over the past 4 months. The rash was accompanied by diffuse alopecia of the face, scalp, axillae, and groin (Figure). There was no improvement in the rash despite multiple rounds of oral fluconazole, topical antibiotic ointment, and intravenous antibiotics. Prior to development of the rash, he completed neoadjuvant chemotherapy followed by surgical resection. He underwent colostomy after unsuccessful surgical correction for an enterocutaneous fistula and had required total parenteral nutrition (TPN) for the past year. He had not noticed any significant changes in ostomy output during this time.

First Page Preview View Large
First page PDF preview
First page PDF preview
×